Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Poison ivy,rashes on arms,itchy,puffy face,swollen eyelids,benadryl,swollen face

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1580 Questions
I am 45 years old, male, 6 ft, 255 lbs. I am from New York, USA but currently on vacation in Germany. A few days before my departure my brother and I did some heavy yard work which included clearing some vines which now I believe was Posion Ivy. About 8 days after contact both of us have developed rashes on our arms and hands that are very itchy. This morning I woke up with a puffy face and swollen eyelids. I have been taking Benadryl orally and using a Benadryl ointment. I didn't expect to see the swelling of the face. Should I go see a doctor? What should I do?
Posted Tue, 17 Apr 2012 in Skin Rash
Answered by Dr. Jasvinder Singh 18 minutes later

Thanks for posting your query.

Usually contact dermatitis with posion ivy presents as an immediate allergic response. However sometimes the effect can come as delayed hypersensitivity reaction of the body to the antigen caused by your immune cells and hence the sites start itching and swelling.

Puffy face and swollen eyelids is an indication of angioedema which is frequently caused by allergies. An allergic reaction can occur suddenly, even in a person with no previous history of allergy. This swelling is called angioedema. The other possibility which I can think of apart from poison ivy is of any tick bite or scabies mite infestation.

My sincere advice is to consult a doctor immediately as you need intravenous antihistaminics and steroids. Till then, wash the area with some antiseptic lotion or soap. Use cold water but avoid the use of warm or hot water as this may tend to stimulate itch.

Secondly, apply a cold pack to reduce swelling. Also do not scratch the inflamed area as this may lead to open wounds and secondary infections. You may apply a mild steroid cream and application of calamine lotion also helps.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor